North Carolina, 2022

Hail and Damaging Winds in North Carolina, April 7, 2022

April 7, 2022 · NWS RAH · 19 events in 6 counties and zones

A warm, moist, and unstable air mass ahead of an approaching cold and deep mid to upper level trough allowed for the development of showers and thunderstorms across eastern portions of the area. Several supercelll thunderstorms formed, resulting in large hail and damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A warm, moist, and unstable air mass ahead of an approaching cold and deep mid to upper level trough allowed for the development of showers and thunderstorms across eastern portions of the area. Several supercelll thunderstorms formed, resulting in large hail and damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 7, 2:15 PM EST, 1 hour earlier.

Area forecast discussion, Apr 7, 2:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Thu Apr 7 2022

.SYNOPSIS...
An area of low pressure and strong cold front will cross the region
today and tonight. Low pressure over the Great Lakes will bring
another cold front through central NC Friday night and early
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Thursday...

...Tornado Watch in effect until 9 PM EDT for the northeast Piedmont
and northern Coastal Plain...

Latest analysis reveals the cold front has pushed through the
Northwest Piedmont, currently located along a line from Roxboro to
Burlington, southwest to Lexington. The surface low, around 1000 mb,
is located over the northeast Piedmont to near the VA border, with
the warm front in central VA. Showers and thunderstorms have started
to blossom along and ahead of the front, especially along/east of
the Triad. These showers and storms will continue to track east-
northeast into the late afternoon and early evening hours as the
front pushes through central NC and the surface low tracks into
eastern VA and eventually into the NE US by early Fri. Storm
coverage will be maximized over the northeast Piedmont and northern
Coastal Plain, where low-level convergence will combine with
instability and upper-level divergence. Along and ahead of the
front, storms will be able to tap into 1500-2000 J/kg of CAPE amid
deep-layer shear up to 60 kts. The primary threats continue to be
damaging winds and large hail into the early evening hours, although
an isolated tornado cannot be ruled out. The favored areas of severe
weather remain across the northeast Piedmont and northern Coastal
Plain. Storm activity should exit the area by 00Z or slightly
earlier as the front races toward the coast. Temperatures behind the
front have cooled off into the upper 50s in the Triad, and this
cooler air will continue to spread east through the evening and
overnight, with low temperatures dropping to the low/upper 40s area-
wide by sunrise Fri.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 200 PM Thursday...

The deep trough(2 to 3 S.D. before normal) currently centered over
the Midwest/Great Lakes region will progress slowly eastward through
the Eastern US through Saturday night. Coincident with several
prominent spokes of shortwave energy diving SEwd through the mid-
Atlantic region, through the base of the trough, central NC will see
periodic flare-ups of enhance cloud bands along with isolated shower
and/or sprinkles across the area late Friday afternoon/evening and
again Saturday.

Deep afternoon mixing to 8-10kft both days will support breezy
conditions in the 20 to 30 mph Friday, 15 to 25 mph Saturday.
After daytime highs in the 60s on Friday, expect unseasonably cool
daytime highs 55 to 60, which is 10 to 15 degrees below normal.

Behind a series of weak surface troughs/cold fronts traversing the
region cool high pressure will begin to move east into the area
Saturday night, at which time skies are also expected to finally
clear out. Low-level thicknesses Sunday morning are expected to
lower into the 1295-1300 meters, which would be supportive of min
temps in the lower to mid 30s across portions of the western and
central Piedmont and northern coastal plain counties. A Frost
Advisory will likely be needed.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 210 PM Thursday...

Temperatures will quickly moderate early next week as the
anomalously deep upper trough departs and upper-level ridging moves
atop the region through the mid week period. Well above normal highs
in the upper 70s to lower/mid 80s will return by Tuesday and will
temps will remain well above normal until a cold frontal passage
late Friday.

Well removed from a strong/deep closed low and upper trough centered
over the central/northern US Plains, rain chances will remain low
with some scattered showers possible mainly across the far western
zones late Wednesday and Thursday from glancing shots of weak upper
level impulses moving through the region.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM Thursday...

Largely VFR conditions will start the TAF period at RDU/RWI/FAY,
while IFR/MVFR conditions will be present at GSO/INT to start the
18Z TAF period. Scattered showers and some storms have started to
develop across GSO/INT with the approach of the cold front. Cannot
rule out some embedded storms in these cells as the front slides
east over the next few hours. IFR/MVFR conditions in showers/storms
at GSO/INT will transition to VFR by 20-21Z with improving
conditions behind the front. Some guidance shows that brief low
CIGs/VIS may occur at GSO/INT prior to 06Z but confidence is low at
this point on this scenario. Further east, the prime time for storms
will be from 21Z to 00Z, with the best chance at RDU/RWI. As a
result, have introduced TEMPO groups for these two sites given
higher confidence at these terminals. VFR at RDU/FAY/RWI may briefly
lower to MVFR conditions in showers/storms, some being severe at
RDU/RWI, with the potential of damaging winds, large hail, and an
isolated tornado not out of the question. Gusty southwest winds up
to 25 kt will be present RDU/FAY/RWI ahead of the front. All sites
will see light west-northwest winds later tonight, increasing Fri
afternoon with gusts to 25 kt under VFR conditions.

Outlook: Gusty southwest winds are likely Fri and Sat under some
possible VFR showers/sprinkles. VFR conditions will prevail Sat
through Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Kren/Badgett
NEAR TERM...Kren
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...Kren
Hazardous weather outlook, Apr 7, 2:22 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
322 PM EDT Thu Apr 7 2022

NCZ007-021>024-038>040-073>076-083>086-081930-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
322 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to potentially severe thunderstorms are possible
into the early evening hours. The main threats are damaging wind and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost will be possible Saturday night and Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-041>043-077-078-081930-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Harnett-Wayne-
322 PM EDT Thu Apr 7 2022

...TORNADO WATCH 104 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered strong to severe thunderstorms are possible into the
evening hours. Damaging winds and large hail are the primary threats.
An isolated tornado also is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost will be possible Saturday night and Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ088-089-081930-
Cumberland-Sampson-
322 PM EDT Thu Apr 7 2022

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe thunderstorms are possible into the
evening hours. Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost will be possible Saturday night and Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 1:48 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
248 PM EDT Thu Apr 7 2022

NCZ040-075>077-071945-
Lee NC-Chatham NC-Harnett NC-Moore NC-
248 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of central Moore,
western Harnett, Lee and southeastern Chatham Counties through 345 PM
EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southern Pines, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanford, Southern Pines, Pittsboro, Lillington, Carthage, Pinehurst,
Aberdeen, Goldston, Whispering Pines and Pinebluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3525 7961 3578 7916 3565 7898 3561 7899
      3557 7887 3546 7872 3519 7917 3520 7921
      3521 7924 3520 7928 3507 7943
TIME...MOT...LOC 1847Z 228DEG 32KT 3526 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJT
Special weather statement, Apr 7, 1:56 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
256 PM EDT Thu Apr 7 2022

NCZ007-008-023>025-072000-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
256 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of northeastern
Alamance, Person, northern Orange, northern Granville and
northwestern Durham Counties through 400 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prospect Hill, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roxboro, Hillsborough, Mebane, Rougemont, Concord, Stovall, Carr,
Efland, Mayo Reservoir and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 7850 3640 7851 3601 7921 3621 7937
      3625 7934 3624 7915 3654 7914 3654 7846
TIME...MOT...LOC 1856Z 229DEG 49KT 3625 7909

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJT
Special weather statement, Apr 7, 2:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT Thu Apr 7 2022

NCZ008-025-026-040-041-072015-
Chatham NC-Franklin NC-Durham NC-Wake NC-Granville NC-
331 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of southeastern
Granville, Wake, east central Chatham, southeastern Durham and
southwestern Franklin Counties through 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cary, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Franklinton, Bunn,
RDU International, Apex and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for central North
Carolina.

&&

LAT...LON 3596 7823 3557 7888 3570 7904 3619 7853
TIME...MOT...LOC 1931Z 224DEG 37KT 3570 7889

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Green
Special weather statement, Apr 7, 2:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
337 PM EDT Thu Apr 7 2022

NCZ008>010-072015-
Vance NC-Warren NC-Granville NC-
337 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of Vance, northwestern
Warren and northeastern Granville Counties through 415 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Henderson, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Oxford, Norlina, Kittrell, Stovall, Middleburg, Gillburg,
Steele Creek Marina & Campground, Kerr Lake and South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for
northeast portions of central North Carolina.

&&

LAT...LON 3619 7846 3628 7872 3654 7851 3654 7804
TIME...MOT...LOC 1936Z 217DEG 41KT 3645 7846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GIH

The radar

The Raleigh/Durham radar (KRAX), 9 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Johnston

When
April 7, 3:15 PM EST
Where
Johnston County, 1.32 mi WNW of Archers Lodge
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.690, -78.400

A house was struck by lightning, causing a fire, along Covered Bridge Road.

Thunderstorm Wind, Wake

When
April 7, 3:23 PM EST
Where
Wake County, 2.31 mi E of Zebulon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.818, -78.289

A pine tree was reported down on Chamblee Road.

Hail, Nash

When
April 7, 3:45 PM EST
Where
Nash County, 0.56 mi E of Bailey
Measured
1.75 in hail
Reported by
Public
Coordinates
35.780, -78.110

Hail, Nash

When
April 7, 3:56 PM EST
Where
Nash County, 2.67 mi SE of Taylors Xrds
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.850, -77.970

Hail, Nash

When
April 7, 4:00 PM EST
Where
Nash County, 1.68 mi E of Sandy Cross
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -77.920

Quarter size hail was reported near I-95, just south of Nashville, North Carolina.

Hail, Cumberland

When
April 7, 4:00 PM EST
Where
Cumberland County, Kornbow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.080, -78.920

Hail, Edgecombe

When
April 7, 4:04 PM EST
Where
Edgecombe County, 0.89 mi NW of Rocky Mt
Measured
0.88 in hail
Reported by
Public
Coordinates
35.940, -77.790

Thunderstorm Wind, Edgecombe

When
April 7, 4:10 PM EST
Where
Edgecombe County, 1.49 mi SSW of Kingsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
35.900, -77.679

A tree was reported down on a house along Wiggins Lake Road.

Thunderstorm Wind, Edgecombe

When
April 7, 4:14 PM EST
Where
Edgecombe County, 3.53 mi NNW of Heartsease
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.978, -77.651

A tree was reported down near the intersection of Dunbar Woods Road and New Hope Church Road.

Hail, Edgecombe

When
April 7, 4:20 PM EST
Where
Edgecombe County, 2.24 mi W of Leggett
Measured
1.75 in hail
Reported by
Public
Coordinates
35.980, -77.610

Hail, Edgecombe

When
April 7, 4:20 PM EST to 4:30 PM EST
Where
Edgecombe County, 0.89 mi NW of Leggett
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
35.990, -77.580

Thunderstorm Wind, Edgecombe

When
April 7, 4:21 PM EST
Where
Edgecombe County, 2.76 mi N of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -77.570

A tree was reported down on Draughn Road.

Thunderstorm Wind, Edgecombe

When
April 7, 4:24 PM EST
Where
Edgecombe County, 3.93 mi ENE of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.008, -77.509

A tree was reported down across North Carolina Highway 97.

Thunderstorm Wind, Halifax

When
April 7, 4:30 PM EST
Where
Halifax County, 2.21 mi W of Hobgood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.029, -77.439

Two trees were reported down across North Carolina Highway 97.

Hail, Johnston

When
April 7, 4:37 PM EST
Where
Johnston County, 4.83 mi SSE of Coats Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.452, -78.530

Quarter size hail was reported on Elevation Road near Benson, North Carolina.

Thunderstorm Wind, Johnston

When
April 7, 4:37 PM EST
Where
Johnston County, 0.56 mi W of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.520, -78.560

A tree was reported down near I-40.

Thunderstorm Wind, Johnston

When
April 7, 4:39 PM EST
Where
Johnston County, 1.32 mi ENE of Drug Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.610, -78.560

A tree was reported down near the North Carolina Highway 42 and I-40 interchange.

Hail, Edgecombe

When
April 7, 5:00 PM EST
Where
Edgecombe County, 0.89 mi SW of Tarboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.890, -77.540

Hail, Nash

When
April 7, 5:01 PM EST
Where
Nash County, 2.14 mi SSE of Samaria
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -78.169

Quarter size hail was reported along Hoyt Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1025323, 1025315, 1025307, 1025308, 1023808, 1025309, 1025310, 1025316, 1025317, 1025311, 1025312, 1025318, 1025319, 1025320, 1025313, 1025321, 1025322, 1025314, 1023810.